Iowa, 2012

Damaging Winds in Iowa, March 19, 2012

March 19, 2012 · NWS DMX · 5 events in 3 counties and zones

A very strong upper level trough of low pressure was in place to the west of Iowa. Unseasonably warm and moist air pushed north into the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very strong upper level trough of low pressure was in place to the west of Iowa. Unseasonably warm and moist air pushed north into the state. Record high temperatures occurred for several days, and on the 19th continued over the central and eastern part of the state. Temperatures warmed into the low 80s with dewpoint readings in the low 60s. The atmosphere became unstable with lifted indices around -3 C and most unstable CAPE values in the 1000 to 2000 J/kg range. The wind profile was fairly unidirectional, however speeds in the 850 to 500 mb level were in the 45 to 65 kt range. Downdraft CAPE was around 600 J/kg. Though the freezing level was quite low for a severe weather event, around 11,200 feet, CAPE in the -10 to -30 C layer of the atmosphere was limited to around 100 J/kg. Combined with very high precipitable water values, around 1.4 inches, the hail production was limited. There was a decent amount of shear available for the storms with a shear value around 40 kts. A line of thunderstorms formed ahead of a slow moving cold front that advanced east with the upper trough. Small segmented lines formed that extended east-southeast out of the main north to south line. These segments lifted rapidly north with the mean flow. As a result, it was quite easy for the storms to produce high winds. Winds near 60 MPH caused tree and power pole damage west of the Des Moines Airport with one of the storms. One of the storms produced a small microburst and winds estimated of at least 75 MPH just west of the Des Moines Airport. The high winds downed several large trees. A small line segment produced 60 to 65 MPH winds as it moved through Hamilton County, north through the Mason City area in Cerro Gordo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 19, 2:15 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 19, 2:15 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT MON MAR 19 2012

.SHORT TERM /TONIGHT/...
MAIN CONCERN OVERNIGHT WILL BE SEVERE POTENTIAL. CURRENTLY LOOKING
AT UNCAPPED SFC AND MIXED LAYER BASED CAPE OVER THE AREA...WHICH IS
MORE LIKELY TO RESULT IN EXPANDING THUNDERSTORM ACTIVITY OVER THE
NEXT 3 TO 5 HOURS...RATHER THAN A LARGER THREAT OF SEVERE WEATHER.
NONE THE LESS...INCREASING WIND SHEAR THIS EVENING MAY ENHANCE
CHANCES FOR SOME SEVERE STORMS OVER THE REGION. THE SOUTHEAST HAS
SEEN MORE SUNSHINE AND CAPE NOW HAS INCREASED TO 1500 J/KG. THIS
AREA MAY HAVE A SLIGHTLY GREATER POTENTIAL THIS AFTERNOON AND EARLY
EVENING. THOUGH OUTLOOKED MORE IN THE WEST FOR NOW...WILL NEED TO
MONITOR THE SOUTHEAST AS STORMS FLARE INTO THE AREA IN THE NEXT FEW
HOURS.  WITH SOUTH FLOW EXPECTED ACROSS THE AREA OVERNIGHT...LOWS
WILL ATTEMPT TO REACH THE WET BULB READINGS OF 55 TO 60 DEGREES.
MODELS HAVE CONTINUED TO EMPHASIZE SHORT WAVE AND INCREASING H850
LOW LEVEL FLOW OVERNIGHT RESULTING IN PERIODS OF THUNDERSTORMS WITH
LESSENING INSTABILITY...BUT POTENTIAL FOR LOCALIZED RAINFALL AMOUNTS
TO NEAR TWO THIRDS TO THREE QUARTERS OF AN INCH POSSIBLE. WARM AND
BREEZY CONDITIONS WILL ALSO REMAIN OVERNIGHT.

.LONG TERM /TUESDAY THROUGH MONDAY/...
VERY LITTLE CHANGE IN FORECAST THINKING TODAY. THE DEEP 500 MB
TROUGH DOMINATING THE WESTERN HALF OF THE U.S. WILL BEGIN TO SPLIT
TONIGHT...WITH CLOSED LOW DEVELOPING OVER EASTERN NEW MEXICO BY
TUESDAY MORNING AND A NORTHERN STREAM WAVE SWINGING INTO EASTERN
MONTANA AND THE WESTERN DAKOTAS. THIS WILL KEEP US SQUARELY WITHIN
THE DEEP GULF MOISTURE PLUME CURRENTLY APPROACHING FROM MO/KS...AND
AS THE NORTHERN WAVE SCOOTS UP INTO CANADA ON TUESDAY AND LEAVES THE
LARGE SOUTHERN U.S. GYRE BEHIND IT WILL STRETCH A WEAK SURFACE
TROUGH ACROSS WESTERN IOWA. THIS WILL PROVIDE A FOCUS FOR ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT PARTICULARLY ON TUESDAY
AFTERNOON/EVENING AND HAVE INCREASE POPS UP TO NEAR 100 PERCENT
ACROSS OUR WEST DURING THAT TIME. MEANWHILE IT APPEARS THAT OUR
EASTERN AND SOUTHEASTERN COUNTIES MAY REMAIN WITHIN DRY
SOUTHEASTERLY FLOW ALL THE WAY THROUGH TUESDAY WITH LIGHTER
POPS...SO HAVE INCREASED TEMPERATURES A BIT FOR TUESDAY/TUESDAY
NIGHT IN THOSE AREAS ESPECIALLY GIVEN HOW WARM IT HAS BEEN TODAY
ALTHOUGH THERE WILL BE MORE CLOUDS AROUND TOMORROW. AS THE SURFACE
TROUGH WASHES OUT ON TUESDAY NIGHT WE WILL SEE PRECIPITATION
DIMINISH BUT PERSIST WITHIN THE ZONE OF DEEP MOISTURE...THEN AS THE
CUTOFF LOW APPROACHES FROM OUR SOUTHWEST A DEEP CONVERGENT BAND WILL
PRODUCE ANOTHER SWATH OF PRECIPITATION THAT SHOULD MOVE
NORTHEASTWARD ACROSS OUR CWA BETWEEN LATE WEDNESDAY AND THURSDAY
AFTERNOON...SO HAVE RAISED POPS INTO THE 50 TO 60 PERCENT RANGE
DURING THAT TIME.

BY THURSDAY NIGHT THE LARGE 500 MB GYRE WILL BE CENTERED OVER
EASTERN KS AND SHOULD MOVE INTO THE LOWER OHIO RIVER VALLY BY
SATURDAY MORNING. FOR OUR AREA THAT MEANS A CONTINUATION OF POPS BUT
ONLY SLIGHT CHANCE AND CHANCE CATEGORIES AS THE TRACK/TIMING OF THE
LOW IS MORE UNCERTAIN BY THAT TIME AND IT WILL BE OCCLUDED AND
LIKELY HAVE DRY LAYERS WRAPPED UP IN IT. AFTER THE LOW MOVES AWAY IT
APPEARS THAT WE WILL SEE A RETURN OF SOUTHERLY LOW LEVEL FLOW AND
RIDGING ALOFT PROMOTING ANOTHER WARMING TREND...IF NOT BY SUNDAY
THEN ALMOST CERTAINLY BY MONDAY...SO HAVE RAISED FORECAST
TEMPERATURES AT THE END OF THE SEVEN DAY PERIOD.

&&

.AVIATION...19/18Z
MANY CONCERNS THIS PERIOD WITH TIMING OF CONVECTION ONSET AND
COVERAGE...AS WELL AS CIGS AND POTENTIAL VSBYS ISSUES AFT 00Z.
WIDELY SCATTERED THUNDER BREAKING OUT WEST OF REGION NOW...BUT WILL
FILL IN THROUGH THE 18-00Z PERIOD WEST...EAST WILL DEVELOP LATER
BETWEEN 00-06Z AS MOISTURE TRANSPORT AND WAVE ENERGY INCREASE NORTH
INTO IOWA THIS EVENING. LOOKING FOR MAINLY MVFR CIGS/VSBY WITH
THUNDER AS IT MOVES ACROSS. TIMING AT SITES PROBLEMATIC BUT HAVE
ATTEMPTED TO BRACKET ACTIVITY FROM WEST TO EAST NEXT 18 HOURS PRIOR
TO A BREAK OCCURRING BETWEEN 12-15Z TUES. WILL MONITOR AND UPDATE AS
NEEDED THROUGH 21Z...FOR ANY REFINEMENTS NEEDED THROUGH NEXT 8
HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
AVIATION...REV
LONG TERM...LEE
Hazardous weather outlook, Mar 19, 3:58 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
458 AM CDT MON MAR 19 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
458 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST TODAY INTO
TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAIN OF 1 TO 2 INCHES ARE POSSIBLE THROUGH TONIGHT
BUT THE FLOODING THREAT REMAINS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TUESDAY INTO
THURSDAY. A LOW CHANCE OF AN ISOLATED SEVERE THUNDERSTORM ACROSS
SOUTHERN IOWA ON TUESDAY IS POSSIBLE...HOWEVER THE THREAT FOR
WIDESPREAD SEVERE WEATHER REMAINS MINIMAL TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

KLP

In the hours before

Special weather statement, Mar 19, 2:27 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT MON MAR 19 2012

IAZ072-073-082-083-093-094-192130-
CLARKE-DECATUR-MADISON-RINGGOLD-UNION-WARREN-
327 PM CDT MON MAR 19 2012

...STRONG THUNDERSTORMS ACROSS SOUTHERN IOWA...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LAMONI...MOVING NORTH AT 50
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF LAMONI AND 9 MILES EAST OF MOUNT AYR BY 335 PM
  CDT...
  KELLERTON BY 340 PM CDT...
  GRAND RIVER AND BEACONSFIELD BY 350 PM CDT...
  9 MILES WEST OF VAN WERT BY 400 PM CDT...
  7 MILES EAST OF THAYER BY 405 PM CDT...
  MURRAY AND OSCEOLA BY 410 PM CDT...
  TRURO AND NEW VIRGINIA BY 425 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AWB

The radar

The Des Moines radar (KDMX), 84 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
March 19, 3:50 PM CST
Where
Hamilton County, Williams
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.480, -93.550

Thunderstorm Wind, Polk

When
March 19, 4:14 PM CST
Where
Polk County, 1.55 mi W of (Dsm)des Moines Intl
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.530, -93.700

Several trees blown down. Downburst winds verified by radar data.

Thunderstorm Wind, Polk

When
March 19, 4:19 PM CST
Where
Polk County, 1.73 mi SE of West Des Moines
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.560, -93.700

Power poles down along with small tree limbs.

Thunderstorm Wind, Cerro Gordo

When
March 19, 4:40 PM CST
Where
Cerro Gordo County, Mason City
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.150, -93.200

Thunderstorm Wind, Cerro Gordo

When
March 19, 4:43 PM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
43.160, -93.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361048, 361060, 361047, 361049, 361059.